Missouri, 2004

Hail in Missouri, April 21, 2004

April 21, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 21, 2:11 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 21, 2:11 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT WED APR 21 2004

.DISCUSSION...
SHORT TERM (TONIGHT - SATURDAY)...
A VERY COMPLICATED FORECAST FOR THE NEXT 3 TO 4 DAYS WITH SO MUCH
COMPLEXITY WITH BOTH THE MESO SCALE AND SYNOPTIC PATTERNS.  MODELS
ARE HAVING A TOUGH TIME HANDLING CONVECTION OVER THE NEXT 12 TO 18
HOURS WITH A LOT OF DISAGREEMENT BETWEEN THE GFS AND THE ETA.  HECK
EVEN THE ETA AND MESO ETA HAVE SIGNIFICANT DIFFERENCES IN AREAL
COVERAGE AND AMOUNTS OF PRECIP TONIGHT.  IN ANY CASE THE GFS IS
HAVING SERIOUS CONVECTIVE FEEDBACK PROBLEMS WITH RELEASING TOO MUCH
LATENT HEAT IN THE LOWER TROP AND DEVELOPING A HUGE MCS TONIGHT UP
IN THE CORN BELT.  ON THE OTHER HAND...THE MESO ETA AND ETA ARE
HAVING PROBLEMS WITH HANDLING THE PROGRESSION OF THE UPPER SPEED MAX
THAT IS NOW NOSING INTO THE OZARKS.  I DONT BUY THE ETAS QPF
SOLUTION ONE BIT WITH AMOUNTS HIGHLY CORRELATED WITH THE 250 MB
DIVERGENCE FIELDS.  AS THE 250 MB SPEED MAX SLOWLY PUSHES EAST
TONIGHT...A PIECE OF THIS BREAKS OFF LEAVING SW MISSOURI IN A HIGHLY
DIFFLUENT REGION.

SO THIS LEAVES TONIGHTS PRECIP DEPENDENT UPON ADVECTED STORMS FROM
OKLAHOMA AND POTENTIAL TEMP FIELDS WHICH DONT SEEM TO BAD.  DEEP
PRESSURE ADVECTION WILL INTERACT WITH INSTABILITY TO PRODUCE A SWATH
OF SHOWERS AND THUNDERSTORMS. AS A MATTER OF FACT...CORFIDI VECTORS
SUGGEST TONIGHTS STORMS OVER OKLAHOMA SHOULD TRACK INTO SE KANSAS
AND SOUTHERN MISSOURI DURING THE OVERNIGHT HOURS.  FOR THESE TWO
REASONS...I WENT AHEAD AND BUMPED POPS UP TO 70 PERCENT AREA WIDE.

THERE REMAINS A LOT OF UNCERTAINTY WITH THE FORECAST FROM TOMORROW
THROUGH SATURDAY.  MUCH WILL DEPEND UPON THE POSITIONING OF A
SYNOPTIC SCALE STATIONARY BOUNDARY AFTER TONIGHTS CONVECTION.  THE
MESO ETA HAS THIS FEATURE ALONG THE ARKANSAS AND MISSOURI BORDER
TOMORROW AFTERNOON WITH MORE STORMS DEVELOPING FROM THE MASS
CONVERGENCE AND INSTABILITY.  BUT WHO KNOWS...CONVECTION MAY PUSH
THE BOUNDARY FURTHER SOUTH LEAVING SOUTHERN MISSOURI WITHIN THE DRY
AND STABLE AIR.  SO TOMORROW AFTERNOON...POPS WILL BE WEIGHTED
HEAVIEST ALONG THE ARKANSAS BORDER.

THE MAIN UPPER COLD CORE IS PROGGED TO SLOWLY PUSH THROUGH FRIDAY
INTO SATURDAY.  THE ETA SOLUTION IS NOW MORE IN LINE WITH THE GFS
FROM YESTERDAYS RUNS.  AT THE SURFACE...THE SYSTEM WILL APPROACH THE
REGION IN THE FORM OF AN INVERTED TROUGH...AND IT APPEARS AS THOUGH
THE WARM FRONT DOESNT PENETRATE SOUTHERN MISSOURI UNTIL SATURDAY
AFTERNOON.  INSTEAD OF A SEVERE WEATHER THREAT...HEAVY RAIN NORTH OF
THE WARM FRONT SEEMS TO BE THE PRIMARY HAZARD FOR SOUTHEAST KANSAS
AND MISSOURI ON FRIDAY.  AFTERNOON HEATING WILL BE THE QUESTION
MARK ON SATURDAY FOR SEVERE WEATHER POTENTIAL.  STAY TUNED.

LONG TERM (SUNDAY THROUGH TUESDAY)...
THE ACTIVE PATTERN LOOKS TO COME TO AN END BY SUNDAY AS UPPER LEVEL
RIDGING DOMINATES THE WESTERN HALF OF THE U.S.  NORTHWEST FLOW OVER
THE NATIONS MID SECTION IS THE RESULT WITH SUBTLE DISTURBANCES
SWINGING THROUGH.  MOISTURE WILL BE DIFFICULT TO COME BY AS MOISTURE
TRANSPORT FROM THE GULF IS SHUNTED EAST.  NEAR NORMAL TEMPERATURES
AND LITTLE TO NO RAIN CHANCES ARE IN THE OFFING FOR EARLY NEXT
WEEK.

CRAMER

&&

.AVIATION...
MAIN CONCERN WILL BE CEILINGS ASSOCIATED WITH POSSIBLE THUNDERSTORMS
MOVING NORTHWARD FORM OK/AR OVERNIGHT. KSGF AND KJLN WILL BE VFR
INTO THE EVENING HOURS. HAVE DROPPED CEILINGS TO THE LOW END OF MVFR
CATEGORY FOR NOW AFT 06Z...BUT IF THE CONVECTIVE SITUATION PLAYS OUT
AS ANTICIPATED WE WILL LIKELY SEE IFR CONDITIONS LATE TONIGHT AND
EARLY THU MORNING. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.KS...NONE

WFO SGF
Hazardous weather outlook, Apr 21, 4:32 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT WED APR 21 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
532 PM CDT WED APR 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF
  NICKELS... AND DAMAGING WINDS UP TO 70 MPH.  AN ISOLATED
  TORNADO WILL ALSO BE POSSIBLE.

  AREAS AFFECTED AND TIMING:

  ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG
  THE MISSOURI ARKANSAS BORDER THROUGH MIDNIGHT.  THUNDERSTORMS
  ARE EXPECTED TO BECOME MORE NUMEROUS OVERNIGHT AS A THUNDERSTORM
  COMPLEX IS EXPECTED TO FORM.

  DISCUSSION:

  A COLD FRONT WAS SITUATED ACROSS SOUTHERN MISSOURI EARLY THIS
  EVENING WITH A WARM FRONT STRETCHING ACROSS CENTRAL OKLAHOMA.
  ISOLATED THUNDERSTORMS WILL BE POSSIBLE WITHIN A NARROW BAND
  OF INSTABILITY SOUTH OF THE COLD FRONT THIS EVENING ACROSS
  EXTREME SOUTHERN MISSOURI ALONG THE ARKANSAS BORDER.  THE
  MAIN THUNDERSTORM THREAT THIS EVENING WILL BE WITH LARGE
  HAIL AND DAMAGING STRAIGHT LINE WINDS...ALTHOUGH AN ISOLATED
  TORNADO CAN NOT BE RULED OUT.

  THUNDERSTORMS ACROSS OKLAHOMA THIS EVENING ARE EXPECTED TO
  FORM INTO A THUNDERSTORM COMPLEX OVERNIGHT AND SPREAD INTO
  SOUTHERN AND CENTRAL MISSOURI AFTER MIDNIGHT.  THE MAIN
  THREAT WILL BE WITH HEAVY RAIN...ALTHOUGH SOME LARGE HAIL
  AND DAMAGING STRAIGHT LINE WINDS CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY NIGHT AND INTO
  SATURDAY AS A STATIONARY FRONT REMAINS POSITIONED NEAR THE
  MISSOURI AND ARKANSAS BORDER.  AN UPPER LEVEL LOW PRESSURE
  SYSTEM WILL APPROACH THE REGION LATE FRIDAY AND
  SATURDAY...ENHANCING UPWARD VERTICAL   MOTION TO PROLONG THE
  DEVELOPMENT OF RAIN AND THUNDERSTORMS.  MINOR FLOODING MAY BECOME
  A CONCERN BY SATURDAY AS STORM TOTAL RAINFALL  AMOUNTS WILL
  SATURATE SOILS AND INCREASE RUNOFF...ESPECIALLY WITHIN THE ROCKY
  TERRAIN OF THE SOUTHERN MISSOURI OZARKS REGION.  A PATTERN
  CHANGE WILL OCCUR BY LATE SATURDAY AND SUNDAY AS THE ACTIVE
  WEATHER SHIFTS EAST OF THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT
  OVER EXTREME SOUTHERN MISSOURI AND FAR SOUTHEAST KANSAS.

LINDENBERG/CRAMER

In the hours before

Local storm report, Apr 21, 3:28 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 PM CDT WED APR 21 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             RIDGEDALE               36.52N 93.25W
04/21/2004  0.75 INCH        TANEY              MO   PUBLIC

DSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barry

When
April 21, 4:55 PM CST
Where
Barry County, Wheelerville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.833, -93.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391382.